Thursday, April 26, 2012

15 Ways Hepatitis C Treatment is Kicking My Butt

In eight weeks, I've moved from the hard part of Hepatitis C treatment into the uphill climb portion of the journey.  

So today I am going to share some very personal details about the many ways Hepatitis C treatment is kicking my butt.  I do this partly to vent and partly to educate.  Think of this post as a behind-the-scenes look at what Hep C treatment is really like and then file this under TMI--as in, too much information.


For starters, I didn't know that between weeks 8 and 12, the full effects and side effects of the Hep C medications rear their ugly heads.  I'm taking three different medications, Pegasys, ribavirin and Incivek, each with its own laundry list of side effects.  Which means a whole smorgasbord of things might happen to little old me. 

That, of course, is on top of all the symptoms of my other chronic illnesses. 

So here are all the ways Hepatitis C treatment has kicked my butt so far:

  1. Taste bud changes: Food just doesn't taste that same, or all that good, to me anymore.  It's making taking pills with food four times a day a real chore.
  2. Nausea: I hate feeling sick to my stomach.  The worst is feeling nauseated AFTER I take my medications.  I frequently find myself praying for everything I just swallowed to stay down while I wait for the anti-nausea medication to kick in.
  3. Fire-rrhea: A special kind of diarrhea, that closely resembled what happens after you ingest colonoscopy prep.  Only this is from the anti-viral drug Incivek and occurs on a random, but frequent, basis.  The fire refers to how my tush feels after the rrhea subsides...
  4. Anal itching: This is the aftermath of fire-rrhea (see #4).  Also known as the itch you must not scratch, because you'll invite a whole host of nasty problems into your life if you do.
  5. Pruritus: A form of whole body itching that can occurs anywhere on your body, usually in several places at a time.  That's because it's associated with your nervous system.  It can sometimes be associated with a having a rash (see #6). 
  6. Rashes:  As with several other items on this list, rashes during treatment can be caused by more than one medication--in my case, Incivek and/or ribavirin.  The Incivek rash notoriously shows up between weeks 8 and 12 and can cover a large part of the body.  I just have to wait and see what happens to me...
  7. Anemia: I've already talked about this side effect here and here, but perhaps what I forgot to mention is that BOTH ribavirin and Incivek can cause anemia.  Anemia gives me frequent shortness of breath, tachycardia, cold hands and feet, pale skin and a profound lack of energy.
  8. Rag Doll Syndrome:  Saying I have fatigue just isn't descriptive enough.  There are literally days where I feel like I cannot move because I have no energy.  And there are many nights where, completely and utterly spent, all I can do is collapse into bed and hope that some sleep can restore me.
  9. I'm Hot, I'm Cold:  No, it's not peri-menopause, it's my weekly interferon shot. That and my anemia-induced cold hands and feet.  It is making it really hard to gauge my body temperature and has led to several incidents where I have gotten overheated simply by having too many covers on my body while I am in bed.
  10. Bright Lights:  Interferon is also making my eyes exquisitely sensitive to light.  This might be a consequence of the mild (and hopefully reversible) retinopathy that has developed in my eyes over the past 8 weeks.
  11. Strange Noises:  For some reason, I can hear the background noises in TV shows as if they are in the foreground and it literally drives me crazy trying to figure out what is being said and by whom.  I also have developed tinnitus in my left ear, as well as occasional stuffiness in both of my ears.
  12. Intra-nasal Sore:  In the really weird category, after a massive pruritus attack involving my nose, I developed a sore inside my nose.  It has literally taken over three weeks, three doctor's visits and two prescriptions for it to start healing.  It's now at about 95% healed.
  13. The Sahara Desert:  Good grief!  These medications have dried out my skin, my eyes, my mouth, my finger nails and my hair.  Thankfully I have found several different over-the-counter products that help combat the dryness.  Plus I drink LOTS of clear fluids every day.
  14. Dizzy Dummy:  There are so many days now when gravity is just not my friend.  For example, a trip from the living room to the kitchen can require a slow rise from sitting to standing, a slow shuffle to the kitchen and then a nice sit-down rest once I get there.  I am also using my cane and rolling walker a whole lot more these days.
  15. The Water Works:  There are random moments every week, in response to ordinary things, where I am overcome with the need to cry.  Before you start thinking that I am losing it, I should tell you that this is a documented psychological side effect of the interferon.  So are crabbiness, feeling keyed-up and forgetfulness too.
Now I know these all sound terrible when compiled together into a list.  So I promise that next time I have the energy to write a blog post, I'll share with you all the ways I manage and combat these side effects.  I've got a handy dandy Hep C treatment first aid kit filled with over-the-counter items that are really helping me keep these side effects manageable. And where those items have fallen short, my doctors have stepped up and given me prescription medications to fill in the gaps.

Being prepared with home remedies in hand from the start has made a big difference in the course of my Hep C treatment.  I can't wait to share my tips and tricks with you next time.

PLEASE NOTE:  If you are thinking about Hep C treatment, know that everyone on treatment will experience some side effects.  You can't know until you start treatment how the medications will affect you.  Thankfully, most side effects are mild to moderate and the vast majority can be managed with the help of your doctor so as not to interfere with your treatment and its success.


Creative Commons License

Like this post? Then please...


Submit it to your favorite social sites.

Share it with PrintFriendly alternatives.

Print Friendly and PDF
Related Posts with Thumbnails

3 comments

Migrainista said...

Selena, I'm so sorry about all of these ugly side effects. I hope this will all be reversed when your treatment is over. I'm thinking about you hon.

The Sick Chick said...

I get most of those symptoms anyway, but I do know how awful it all can be, especially when 8 or 10 of them go off at once :(

The background-noises-sounding-as-foreground was not actually a symptom for me, it was Time Warner Cable messing up the mixing of the sound. Drove us all crazy for over a year. (Not sure if they fixed it, we moved and do not have a tv now.) So be sure you're the only one hearing it that way.

Anonymous said...

Hi Selena,
I just found your website and I think you are very brave. I have Hep C too, was told in 1998 as well. I have been too frightened to go this route as of yet. I am waiting...but on this day World Hepatitis Day - I just want to say Stay Strong and hang in....